Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 71, NWS Mobile, AL

March 28, 2023Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 28, 2023, 3:35 AM CDT for Baldwin County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2023, 3:35 AM CDT (08:35 UTC)
Expired
Mar 28, 2023, 4:15 AM CDT
In force
40 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 43 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2023-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2023-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1871 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

495 
WUUS54 KMOB 280835
SVRMOB
ALC003-280915-
/O.NEW.KMOB.SV.W.0071.230328T0835Z-230328T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
335 AM CDT Tue Mar 28 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Central Baldwin County in southwestern Alabama...

* Until 415 AM CDT.

* At 335 AM CDT, a severe thunderstorm was located near Downtown
  Mobile, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Daphne, Spanish Fort, Robertsdale, Loxley and Stapleton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3057 8798 3080 8798 3080 8769 3075 8762
      3065 8760 3055 8765
TIME...MOT...LOC 0835Z 273DEG 26KT 3068 8799 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Black

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 11:44 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Mar 27, 11:44 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1144 PM CDT Mon Mar 27 2023

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1132 PM CDT Mon Mar 27 2023

IFR to LIFR ceilings become predominate across the southern and
central portions of the area overnight while further inland VFR to
MVFR conditions are expected. VLIFR conditions in dense fog are
possible near the coast. Conditions over the southern and central
portions of the area gradually improve to IFR/MVFR ceilings
Tuesday morning. Ceilings improve to VFR areawide from north to
south Tuesday afternoon into the early evening hours. Coverage of
showers and storms is expected to increase across the area
overnight into early Tuesday morning, then diminishes first over
interior areas later in the morning then over the remainder of the
area in the afternoon. /29

&&

.PREV DISCUSSION... /issued 542 PM CDT Mon Mar 27 2023/

..New AVIATION...

AVIATION...
(00Z TAFS)
Issued at 537 PM CDT Mon Mar 27 2023

Ceilings lower to IFR-LIFR over most of the area overnight, with
VLIFR conditions in dense fog possible at the coast. Predominately
IFR conditions are expected for Tuesday morning, then in the
afternoon conditions improve to VFR over interior areas and to
MVFR conditions over the southern portion of the area. Mainly
isolated showers and storms are possible this evening followed by
increasing coverage overnight into Tuesday morning. Coverage of
showers and storms is then expected to diminish in the afternoon
over interior areas first, followed by the remainder of the area.
/29

PREV DISCUSSION... /issued 442 PM CDT Mon Mar 27 2023/

.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Tuesday)
Issued at 246 PM CDT Mon Mar 27 2023

After somewhat of a break late this afternoon and this evening,
we expect one more day of scattered to numerous showers and storms
across the region again beginning late tonight and continuing
through much of the day on Tuesday. The weak upper level impulse
that helped spark the convection earlier today is moving east of
our area, thus the break in precipitation for most of the area
(expect for lingering showers over the western FL panhandle)
through this evening. By late tonight however, another series of
shortwaves will be approaching our forecast area from the west in
the nearly zonal flow aloft. This energy will aid in the
development of surface low pressure over southeast LA late
tonight, and then race quickly eastward across the northern Gulf
on Tuesday. This will bring the nearly stationary frontal boundary
that has been just to the north and west of our forecast area
down south across our area beginning late tonight and it should be
down along the coast by around midday Tuesday and then move well
offshore by the end of the day.

With the upper impulses and the moisture riding over the
surface boundary, should see widespread rain and showers redevelop
across most of the area by Tuesday morning and continuing through
much of the day. Much of the precipitation will be of more
stratiform on the north side of the boundary, but with the upper
level impulses will result in some embedded heavier showers as
well. We could get some training cells (from southwest to
northeast) as the overall area drops south. Some locations could
receive up to 2 to 4 inches of rainfall, and localized flash
flooding could be possible. The greatest probability of this
happening is over interior south AL (south of Highway 84) the
western FL panhandle north of I-10.

SPC still has a MARGINAL Risk of severe storms on Tuesday, but
this potential is looking less likely at this time as our area will
primarily be in the cool section of the system. There could be an
elevated rumble of thunder though.

By late in the day Tuesday the rain, showers and few storms should
be moving southward off the coast with slightly cooler and drier air
moving into the region from the north.

Low temperatures tonight will primarily be in the 60s, but a few
upper 50s possible north of the Highway 84 corridor. High
temperatures on should be in the lower 70s over all of the inland
locations, mid 70s along the coast.

A HIGH Risk of rip currents continues along the AL/FL
beaches through late tonight. /12

SHORT TERM...
(Tuesday night through Thursday night)
Issued at 246 PM CDT Mon Mar 27 2023

A brief period of dry and cooler conditions are expected through
the short term. Zonal flow aloft continues into Wednesday, before
upper ridging builds overhead on Thursday. Surface high pressure
over the Tennessee Valley shifts east through the period with
northeasterly surface winds gradually shifting to the southeast
by Thursday night. Subsidence from the high pressure will keep
conditions rain free through Thursday night. Northeasterly flow
should keep temperatures cooler during the day Wednesday with
highs topping out in the upper 60s and lower 70s. Temperatures
warm up on Thursday as the upper ridge builds in with highs
climbing into the upper 70s to around 80 degrees. Temperatures
both nights drop into the middle to upper 40s inland with lower
50s along the coast. /14

LONG TERM...
(Friday through Monday)
Issued at 246 PM CDT Mon Mar 27 2023

Upper ridging slides east of the area on Friday as a fairly strong
upper trough digs across the north central US. We should remain
mostly dry on Friday, but southerly flow will begin ushering
warmer air and moisture into the area. The upper trough will
continue moving east into the Great Lakes region over the weekend
and will send a cold front down into the area on Saturday. The
best forcing still looks to remain well north of the area, but
increased moisture and ascent along the boundary will result in
showers and storms returning to the forecast. Guidance begins to
diverge once the front pushes into the area with some models
showing the front stalling into Sunday and others pushing the
front out into the Gulf waters. For now, have stuck close to the
NBM with showers possible into Monday. Temperatures generally
remain above seasonal norms through the period. /14

MARINE...
Issued at 246 PM CDT Mon Mar 27 2023
A mainly light southerly flow prevails through tonight,
gradually becoming northerly on Tuesday as a cold front moves
through the area. The offshore flow strengthens Tuesday
night then diminishes again late Wednesday and becomes easterly
by late Wednesday night and Thursday. Fog will remain a
concern tonight into early Tuesday morning for bays, sounds,
and nearshore Gulf waters but these conditions will be improving
through the day on Tuesday after the front moves through. The low
visibilities will result in navigational hazards over the
near shore marine areas. /12

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      65  74  50  69  48  75  61  80 /  50  80   0   0   0   0   0   0
Pensacola   67  76  52  70  52  73  63  78 /  40  80   0   0   0   0   0   0
Destin      67  76  55  72  56  74  63  77 /  40  70   0   0   0   0   0   0
Evergreen   62  75  46  70  44  78  54  84 /  60  80   0   0   0   0   0   0
Waynesboro  59  74  47  69  44  77  56  82 /  60  70   0   0   0   0   0  10
Camden      57  72  44  67  42  76  53  84 /  40  60   0   0   0   0   0   0
Crestview   65  79  49  73  46  80  55  83 /  40  80   0   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk until 6 AM CDT Tuesday for ALZ265-266.

FL...High Rip Current Risk until 6 AM CDT Tuesday for FLZ202-204-206.

MS...None.
GM...Dense Fog Advisory until 9 AM CDT Tuesday for GMZ630>636-650-655.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Mar 28, 1:06 AM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
106 AM CDT Tue Mar 28 2023

MSZ078-079-280645-
Stone MS-George MS-
106 AM CDT Tue Mar 28 2023

...A strong thunderstorm will impact portions of southwestern George
and eastern Stone Counties through 145 AM CDT...

At 106 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles southeast of Perkinston, or 8 miles
southeast of Wiggins, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wiggins, Perkinston and McHenry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3086 8918 3087 8867 3073 8868 3074 8888
      3068 8889 3068 8917
TIME...MOT...LOC 0606Z 271DEG 20KT 3075 8908

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Local storm report, Mar 28, 1:56 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
156 AM CDT TUE MAR 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             1 SW I65 AND CR 47      31.01N 87.67W
03/28/2023  E1.25 INCH       BALDWIN            AL   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED A VIEWER REPORT OF
            HALF DOLLAR SIZE HAIL NEAR PERDIDO.

&&

21/CLL
Local storm report, Mar 28, 2:03 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
203 AM CDT TUE MAR 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     HAIL             PERDIDO                 31.01N 87.62W
03/28/2023  E1.50 INCH       BALDWIN            AL   PUBLIC

            PUBLIC REPORT OF HALF DOLLAR TO PING PONG
            BALL SIZE HAIL NEAR PERDIDO ELEMENTARY.

&&

21/CLL
Local storm report, Mar 28, 2:08 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
208 AM CDT TUE MAR 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HAIL             NOKOMIS                 31.01N 87.56W
03/28/2023  M1.00 INCH       ESCAMBIA           AL   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED A PHOTO OF QUARTER
            SIZE HAIL IN NOKOMIS, AL.

&&

21/CLL
Local storm report, Mar 28, 2:21 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
221 AM CDT TUE MAR 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             RABUN                   31.03N 87.72W
03/28/2023  M1.00 INCH       BALDWIN            AL   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED A REPORT OF QUARTER
            SIZE HAIL IN RABUN, AL.

&&

21/CLL
Special weather statement, Mar 28, 2:45 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Mobile AL
245 AM CDT Tue Mar 28 2023

ALZ263-280830-
Mobile Central AL-
245 AM CDT Tue Mar 28 2023

...A strong thunderstorm will impact portions of west central Mobile
County through 330 AM CDT...

At 245 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Tanner Williams, or 14 miles north of Grand
Bay, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Chickasaw, Semmes, Tanner
Williams, I65 And I165, I10 And I65 and Mobile Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3077 8841 3079 8808 3076 8804 3075 8804
      3074 8805 3073 8804 3067 8804 3061 8809
      3061 8811 3062 8811 3061 8812 3060 8841
TIME...MOT...LOC 0745Z 266DEG 23KT 3068 8840

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Black

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 12:19 AM CDTSpecial Weather StatementMOBWashington41 min
Mar 28, 12:50 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile40 min
Mar 28, 12:53 AM CDTDense Fog AdvisoryMOBBaldwin, Butler, Conecuh, Covington, Crenshaw, Escambia and 1 more8 hr
Mar 28, 1:23 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBBaldwin, Escambia52 min
Mar 28, 2:07 AM CDTSevere Thunderstorm WarningMOBEscambia38 min
Mar 28, 2:45 AM CDTSpecial Weather StatementMOBMobile45 min
Mar 28, 3:07 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile53 min
Mar 28, 3:11 AM CDTSpecial Marine WarningMOB64 min
Mar 28, 3:18 AM CDTAreal Flood AdvisoryMOBMobile3 hr
Mar 28, 4:12 AM CDTSpecial Weather StatementMOBBaldwin48 min
Mar 28, 7:35 AM CDTSpecial Weather StatementMOBMobile40 min
Mar 28, 8:13 AM CDTSpecial Weather StatementMOBEscambia47 min
Mar 28, 8:36 AM CDTSpecial Weather StatementMOBCovington39 min
Mar 28, 8:56 AM CDTSpecial Weather StatementMOBConecuh34 min
Mar 28, 9:31 AM CDTSpecial Weather StatementMOBWashington44 min
Mar 28, 9:32 AM CDTSpecial Weather StatementMOBEscambia43 min
Mar 28, 9:37 AM CDTSpecial Weather StatementMOBButler, Crenshaw38 min
Mar 28, 10:10 AM CDTSpecial Weather StatementMOBButler, Crenshaw50 min
Mar 28, 10:35 AM CDTSpecial Weather StatementMOBEscambia40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.